Comparison theorems for eigenvalues

  • 82 Accesses

  • 5 Citations


Comparison theorems are proved relating the smallest positive eigenvalues λ and λ* of two operator equations of type Au=λBu and A*v=λ*B*v, respectively. Sufficient conditions on the operators are given which guarantee that λ⩽λ*, with special reference to the case that A and A* are elliptic differential operators. One novelty of the theory is that B is not required to be positive. Two general techniques are described: 1) A generalization of the classical minimum principle for eigenvalues, which is appropriate for selfadjoint elliptic operators A of arbitrary even order; and 2) A differential identity related to Picone's identity, appropriate for nonselfadjoint second order elliptic operators and strongly elliptic quasilinear systems.


  1. [1]

    S. Agmon,Lectures on Elliptic Boundary Value Problems, Van Nostrand, Princeton, N.J., 1965.

  2. [2]

    A. G. Aslanjan -V. B. Lidskii,The spectrum of an elliptic equation, Mat. Zametki,7 (1970), pp. 495–502.

  3. [3]

    D. Banks,Bounds for the eigenvalues of some vibrating systems, Pacific J. Math.,10 (1960), pp. 439–474.

  4. [4]

    P. R. Beesack,A note on an integral inequality, Proc. Amer. Math. Soc.,8 (1957), pp. 875–879.

  5. [5]

    D. R. Dunninger,A Picone identity for non-self adjoint elliptic operators, Atti Accad. Naz. Lincei Rend.,48 (1970), pp. 133–139.

  6. [6]

    A. M. Fink,Comparison theorems for eigenvalues, Quart. Appl. Math.,28 (1970), pp. 289–292.

  7. [7]

    F. R. Gantmacher,The Theory of Matrices, vol. I, Chelsea, New York, 1959.

  8. [8]

    M. A. Krasnoselśkii,Positive Solutions of Operator Equations, Noordhoff, Groningen, 1964.

  9. [9]

    K. Kreith,A generalized Picone identity, Atti Accad. Naz. Lincei Rend.,45 (1968), pp. 217–220.

  10. [10]

    K. Kreith,Sturmian theorems and positive resolvents, Trans. Amer. Math. Soc.,139 (1969), pp. 319–327.

  11. [11]

    K. Kreith,A Picone identity for strongly elliptic systems, Duke Math. J.,38 (1971), pp. 473–481.

  12. [12]

    L. M. Kuks,Sturm's theorem and oscillation of solutions of strongly elliptic systems, Soviet Math. Dokl.,3 (1962), pp. 24–27.

  13. [13]

    S. G. Mikhlin,The Problem of the Minimum of a Quadratic Functional, Holden-Day, San Francisco, 1965.

  14. [14]

    C. Miranda,Su alcuni aspetti della teoria delle equazioni ellittiche, Bull. Soc. Math. France,86 (1958), pp. 331–354.

  15. [15]

    M. Morse,A generalization of the Sturm separation and comparison theorems in n-space, Math. Ann.,103 (1930), pp. 52–69.

  16. [16]

    E. S. Noussair,Oscillation theory of elliptic equations of order 2m, J. Differential Equations,10 (1971), pp. 100–111.

  17. [17]

    E. S. Noussair,Comparison and oscillation theorems for matrix differential inequalities, Trans. Amer. Math. Soc.,160 (1971), pp. 203–215.

  18. [18]

    W. V. Petryshyn,On the eigenvalue problem Tu-λSu=0 with unbounded and nonsymmetric operators T and S, Philos. Trans. Roy. Soc. London, Ser. A,262 (1967–1968), pp. 413–458.

  19. [19]

    D. F. St. Mary,Some oscillation and comparison theorems for (r(t)y′)′+p(t)y=0, J. Diffierential Equations,5 (1969), pp. 314–323.

  20. [20]

    C. A. Swanson,A generalization of Sturm's comparison theorem, J. Math. Anal. Appl.,15 (1966), pp. 512–519.

  21. [21]

    C. A. Swanson,Comparison and Oscillation Theory of Linear Differential Equations, Mathematics in Science and Engineering, vol.48, Academic Press, New York, 1968.

  22. [22]

    C. A. Swanson,Comparison theorems for elliptic differential systems, Pacific J. Math.,33 (1970), pp. 445–450.

  23. [23]

    C. A. Swanson,Comparison theorems for quasilinear elliptic differential inequalities, J. Differential Equations,7 (1970), pp. 243–250.

Download references

Additional information

Entrata in Redazione il 24 maggio 1972.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Allegretto, W., Swanson, C.A. Comparison theorems for eigenvalues. Annali di Matematica 99, 81–107 (1974) doi:10.1007/BF02413720

Download citation


  • Differential Operator
  • Special Reference
  • Operator Equation
  • Elliptic Operator
  • General Technique